Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
127 Doctors are Online

Had attack of diverticulitis. Now having same pain again. Taking Metamucil. Is it new attack?

User rating for this question
Very Good
Answered by

Gastroenterologist
Practicing since : 1996
Answered : 1707 Questions
Question
HISTORY: Two months ago, my husband had his first attack of diverticulitis. He was diagnosed via CT scan. After a round of Cipro & Flagyl, a blood test showed a normal white cell count and no signs of inflammation. (Colonoscopies 2 and 7 years ago showed minimal diverticulosis.) He slowly transitioned from a low fiber diet to a normal diet plus Metamucil.

WHAT'S HAPPENING NOW: After eating a Burger King hamburger on a road trip this last weekend, he started having that same diverticulitis pain, but it was very mild. Over the course of the past three days, it has gotten better and he's now just a little sore. He's back on a low fiber diet.

QUESTION: Is this a new attack of diverticulitis? or has he not totally healed from the one he had two months ago? Since the discomfort never progressed and has gotten much better, we don't know if he should get another CT scan or just keep doing what he's doing, adding a little more fiber every day until he's ready to get back to normal and back on the Metamucil.



Posted Wed, 19 Jun 2013 in Digestion and Bowels
 
 
Answered by Dr. Ratnakar Kini 56 minutes later
Hi,
Thanks for posting your query.
I am Dr.Ratnakar Kini and I am pleased to assist you.

I would like to know where exactly does he feel the pain?
Is he constipated?
Above answer was peer-reviewed by
 
Follow-up: Had attack of diverticulitis. Now having same pain again. Taking Metamucil. Is it new attack? 9 minutes later
He is not constipated. In fact, he had a little diarrhea when he started eating again.

The pain is in his lower left abdomen, just like it was when he first developed diverticulitis two months ago, but it was much, MUCH milder this time.

The mild lower left abdominal pain started after he ate that burger (we don't eat much red meat or processed food), but never got worse. Within 36 hours, it was no longer pain, it was just discomfort.

He is very careful on the Mayo Clinic low-fiber diet not to let himself get constipated.

Both the pain and discomfort are now gone, but he's only planning to reintroduce higher fiber foods slowly because he's worried they'll come back.
 
 
Answered by Dr. Ratnakar Kini 28 hours later
Hi,
There are two possibilities -
1. A new episode of milder diverticulitis
2. Colitis possibly due to infection.

Since he is asymptomatic now, there is no need for another CT scan.

I hope that answers your question.
If you have no more questions, kindly rate this service.
Regards,
Dr.Ratnakar Kini
Above answer was peer-reviewed by
 
Follow-up: Had attack of diverticulitis. Now having same pain again. Taking Metamucil. Is it new attack? 8 hours later
Does he need antibiotics or anything else, or should he just keep doing what he's doing?
 
 
Answered by Dr. Ratnakar Kini 10 hours later
Hi,
No, there is no need for antibiotics.
Since he had diarrhea, you can give him probiotic supplements.


I hope that answers your question.
If you have no more questions, kindly rate this service.
Regards,
Dr.Ratnakar Kini
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor